Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Contractible Fréchet algebras

Author: Rachid El Harti
Journal: Proc. Amer. Math. Soc. 132 (2004), 1251-1255
MSC (2000): Primary 13E40, 46H05, 46J05, 46K05
Published electronically: October 9, 2003
MathSciNet review: 2053328
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A unital Fréchet algebra $A$ is called contractible if there exists an element $d \in A \hat{\otimes} A$ such that $\pi_A (d) = 1$ and $ad = da $ for all $ a\in A$ where $\pi_A: A \hat{\otimes} A \to A$ is the canonical Fréchet $A$-bimodule morphism. We give a sufficient condition for an infinite-dimensional contractible Fréchet algebra $A$ to be a direct sum of a finite-dimensional semisimple algebra $M$ and a contractible Fréchet algebra $N$without any nonzero finite-dimensional two-sided ideal (see Theorem 1). As a consequence, a commutative lmc Fréchet $Q$-algebra is contractible if, and only if, it is algebraically and topologically isomorphic to ${\mathbb {C}}\sp n$ for some $n \in \mathbb {N}$. On the other hand, we show that a Fréchet algebra, that is, a locally $C\sp*$-algebra, is contractible if, and only if, it is topologically isomorphic to the topological Cartesian product of a certain countable family of full matrix algebras.

References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Théorie des ensembles, Chapitre 3, Hermann, Paris, 1963. MR 27:4758
  • [2] Maria Fragoulopoulou, Structure of contractible locally $C^*$-algebras, Proc. Amer. Math. Soc. 129 (2001), 2889-2896. MR 2002c:46106
  • [3] A. Grothendieck, Produits tensoriels topologiques et espaces nucléaires, Mem. Amer. Math. Soc. 16 (1955), 140 pp. MR 17:763c
  • [4] A. Ya. Helemskii, The Homology of Banach and Topological Algebras. Kluwer Academic Press, Dordrecht, 1989. MR 92d:46178
  • [5] A. Ya. Helemskii, Banach and locally convex algebras, The Clarendon Press, Oxford University Press, New York, 1993. MR 94f:46001
  • [6] A. Inoue, Locally $C^*$-algebra, Mem. Fac. Sci. Kyushu Univ. Ser. A 25 (1971), 197-235. MR 46:4219
  • [7] M. J. Liddell, Separable topological algebras I, Trans. Amer. Math. Soc. 195 (1974), 31-59. MR 50:5471
  • [8] A. Mallios, Topological Algebras. Selected Topics, North-Holland, Amsterdam, 1986. MR 87m:46099
  • [9] E. A. Michael, Locally multiplicatively-convex topological algebras, Mem. Amer. Math. Soc. No. 11 (1952), 82 pp. MR 14:482a
  • [10] Ya V. Selivanov, Some questions on the homological classification of Banach algebras, Izdat. Moskov. Univ., Moscow (1978).
  • [11] W. Zelazko, On maximal ideals in commutative $m$-convex algebras, Studia Math. 58 (1976), 291-298. MR 55:8803

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13E40, 46H05, 46J05, 46K05

Retrieve articles in all journals with MSC (2000): 13E40, 46H05, 46J05, 46K05

Additional Information

Rachid El Harti
Affiliation: University Hassan I, Department of Mathematics, FST of Settat, BP 577, Settat, Morocco

Received by editor(s): March 14, 2002
Received by editor(s) in revised form: January 8, 2003
Published electronically: October 9, 2003
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society